Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 4, 2012, 6:46 PM PDT for Tehama County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2012, 6:46 PM PDT (01:46 UTC)
- Expired
- Jun 4, 2012, 7:45 PM PDT
- In force
- 59 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Tehama County, CA
The radar
The Beale AFB radar (KBBX), 102 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
398
WUUS56 KSTO 050146
SVRSTO
CAC103-050245-
/O.NEW.KSTO.SV.W.0006.120605T0146Z-120605T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
646 PM PDT MON JUN 4 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 745 PM PDT
* AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BLOSSOM...OR 9 MILES WEST OF RED BLUFF...AND MOVING NORTHEAST AT
5 MPH.
LAT...LON 4036 12242 4031 12219 4012 12229 3994 12244
4007 12269
TIME...MOT...LOC 0146Z 220DEG 14KT 4021 12239
$$
CS1 follow-up statement
522
WWUS56 KSTO 050240
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
740 PM PDT MON JUN 4 2012
CAC103-050250-
/O.EXP.KSTO.SV.W.0006.000000T0000Z-120605T0245Z/
TEHAMA CA-
740 PM PDT MON JUN 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TEHAMA COUNTY WILL
EXPIRE AT 745 PM PDT...
LAT...LON 4036 12242 4031 12219 4012 12229 3994 12244
4007 12269
TIME...MOT...LOC 0240Z 220DEG 14KT 4037 12221
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:49 PM PDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 4, 3:49 PM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 349 PM PDT MON JUN 4 2012 .SHORT TERM DISCUSSION... UNUSUAL...BUT NOT UNPRECEDENTED...JUNE WX FOR INTERIOR NORCAL TODAY WITH A MINUS 3 STANDARD DEVIATION 500 MBS HEIGHT ANOMALY...AND A PW PLUME UP TO 175% PERCENT OF NORMAL AFFECTING THE AREA. THE FRONTAL PRECIP HAS MOVED INTO THE SIERRA NEVADA WITH GENERALLY STRATIFORM PRECIP...BUT ALSO A LINE OF STRONGER CELLS ALONG THE FRONT. TO THE W OVER THE COASTAL RANGE...CONVECTIVE CELLS ARE BEGINNING TO DEVELOP WITH A FEW +/- CG STRIKES AS THE 500 MBS HEIGHT ANOMALY APPROACHES THE AREA. DARKENING IN THE WATER VAPOR IMAGERY INDICATES A STRONG VORT MAX JUST OFF THE SFO COAST WHICH IS FORECAST TO MOVE INLAND OVER THE SFO BAY AREA BY 00Z TUE AND THEN NEWD TOWARDS THE CA/OR/NV BORDER OVERNITE. THIS IS FOLLOWED BY SHEARED VORTICITY ON THE BACKSIDE OF THE UPPER TROF WHICH MOVES NEWD ACROSS NORCAL ON TUE. LAPSE RATES FROM BUFKIT DATA ARE FORECAST TO STEEPEN TO >7 DEG/KM AFTER 00Z...SO THE BEST CHANCE OF THUNDER IN THE VALLEY STILL LOOKS TO BE IN THE EARLY EVENING HRS. THE BETTER 0-1 KM AND 0-6 KM SHEAR VALUES ARE FORECAST TO BE OVER THE N END OF THE SAC VALLEY DURING THE EARLY EVENING HOURS AS WELL...AND ARE FORECAST TO REACH THE MINIMAL VALUES FOR WEAK ROTATING CELLS. THE STRONGEST CONVERGENCE AND TERRAIN FORCING IS ALSO EXPECTED TO BE IN THE NRN SAC VLY AS THE UP VALLEY FLOW INCREASES WITH THE APPROACHING VORT MAX/UPPER TROF. WRF CAPES ARE ALSO MAXIMIZED OVER THE NRN ZONES. IF HEATING WAS STRONGER TODAY...WE WOULD HAVE STRONGER INSTABILITY...BUT THE CLOUD COVER SHOULD REMAIN THICK ENOUGH TODAY TO LIMIT DIFFERENTIAL HEATING...THE DOWNSIDE FOR TODAY'S CONVECTIVE THREAT. WITH THE APPROACHING TROF/VORT MAX...PRESSURE GRADIENTS WILL ALSO INCREASE THROUGH 00Z AND A PERIOD OF GUSTY ONSHORE AND UP VALLEY WINDS ARE OCCURRING AHEAD OF THE VORT MAX/UPPER TROF THIS AFTERNOON AND MAY ALSO OCCUR IN THE WAKE OF THE VORT MAX EARLY THIS EVENING. SOME OF THE NUMERICAL GUIDANCE IS INDICATING THE POTENTIAL FOR WIND ADVSRY CRITERIA WINDS FROM LAKE CO...THROUGH THE CARQUINEZ AND INTO THE SRN SAC AND NRN SAN JOAQUIN VALLEY. TERRAIN FORCING HAS RESULTED IN WIND ADVISORY WINDS IN THE NRN SAC VLY...WHICH MAY ALSO DEVELOP OVER THE CENTRAL SAC VLY AT TIMES THROUGH EARLY EVENING AS THE TROF PROGRESSES INLAND. WE DECIDED TO GO AHEAD WITH THE SNOW ADVISORY FOR THE SIERNEV AS SNOW LEVELS LOWER OVERNITE AS THE TROF MOVES INLAND. OUR SNOW TOTAL GRID HAS ABOUT 4-5 INCHES OF ACCUMULATING SNOW OVER THE HIGHER TERRAIN...MAINLY ABOVE 6000 FEET. THE SNOW LEVEL MAY LOWER TO 5000 TO 5500 FT EARLY TUE MORNING...BUT LITTLE QPF IS EXPECTED TO FALL TUE MORNING. WITH THE TROF AXIS STILL NOT EAST OF THE SIERNEV BY 12Z TUE...PRECIP IS LIKELY TO CONTINUE OVER THE SIERNEV FOR MOST OF THE NITE...ALTHOUGH THE HRRR/WRF INDICATE A DECREASE IN PRECIP THIS EVENING AFTER FROPA. ANY LINGERING SHOWERS OVER THE NRN ZONES SHOULD END ON TUE AS DRIER NWLY FLOW DEVELOPS OVER NORCAL BEHIND THE DEPARTING TROF. TUE WILL BE ANOTHER COOL DAY WITH HIGHS IN THE LOW 70S IN THE VALLEY SOME 10-20 DEG BELOW NORMAL...COOL FOR PRIMARY ELECTION DAY IN NORCAL. WEAK SHORT WAVE RIDGING BUILDS OVER THE AREA ON WED AND MAX TEMPS SHOULD WARM INTO THE LOW TO MID 80S...CLOSER TO NORMAL. THE FLOW TRANSITIONS TO CYCLONIC ON THU AS THE NEXT GOA UPPER LOW APPROACHES THE B.C. COAST. CLOUD COVER IS FORECAST TO SPREAD ACROSS THE NRN ZONES...N OF THE I-80 CORRIDOR...WITH A SLIGHT CHANCE OF SHOWERS ACROSS THE NRN MTNS. THIS SHOULD RESULT IN LOWER MAX TEMPS ACROSS THE N ON THU. ONSHORE GRADIENTS SHOULD INCREASE DURING THE DAY RESULTING IN A DELTA BREEZE...BUT TOO LATE IN THE DAY TO LOWER MAX TEMPS AWAY FROM THE DELTA. JHM .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) A LARGE UPPER LEVEL TROUGH IS FORECAST TO SLOWLY PROPAGATE ACROSS THE PACIFIC NORTHWEST BY LATE THURSDAY...WITH BROAD TROUGHING CONTINUING INTO THE WEEKEND. HIGH TEMPERATURES ARE FORECAST TO DROP A FEW DEGREES AS THE TROUGH APPROACHES NORCAL. THERE IS A SLIGHT CHANCE OF PRECIPITATION FOR FAR NORTHERN SHASTA COUNTY...ALTHOUGH MODELS SUGGEST MOST OF THE PRECIP WILL REMAIN NORTH OF THE REGION. BREEZY NORTH WINDS ARE POSSIBLE FOR THE VALLEY FOR THE WEEKEND AS THE LOW MOVES EASTWARD. WARMING IN TEMPS MAY RETURN BY THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...HOWEVER THERE IS SOME MODEL UNCERTAINTY BY THIS POINT. SLH && .AVIATION... THE BAND OF SHOWERS WILL CONTINUE TO PUSH EASTWARD ACROSS THE VALLEY AND INTO THE MOUNTAINS THROUGH THIS AFTERNOON. -SHRA CONDITIONS IN THE NORTHERN SAN JOAQUIN VALLEY WILL CONTINUE TO PROPAGATE INTO THE FOOTHILLS BY 00Z. ISOLATED THUNDERSTORMS WILL SPREAD ACROSS THE VALLEY FROM THE NORTH AND PROPAGATE EASTWARD...MOSTLY IN THE NORTHERN SACRAMENTO VALLEY. VFR/MVFR CIGS WILL BECOME MAINLY VFR FOR THE VALLEY...EXCEPT LOCAL MVFR/IFR CONDITIONS WILL BE POSSIBLE DURING THUNDERSTORMS. BREEZY SOUTHWEST WINDS WILL BRING SPEEDS UP TO 10-15 KTS WITH LOCAL GUSTS UP TO 25 KTS THROUGH 03Z...THEN DECREASING. FOR MOUNTAINS...IFR/LIFR CONDITIONS ARE EXPECTED OVER THE SIERRA AS RAIN SHOWERS PERSIST THROUGH THE EVENING. RAIN IS FORECAST TO TURN TO SNOW AS SNOW LEVELS LOWER TO 5500-6500 FT. MODERATE TO STRONG SW WINDS TODAY INTO TONIGHT WITH RIDGETOP GUSTS UP TO 50 KTS. SLH && .STO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY ABOVE 6000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY UNTIL 9 PM PDT THIS EVENING CARQUINEZ STRAIT AND DELTA...CLEAR LAKE/SOUTHERN LAKE COUNTY...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY. WIND ADVISORY UNTIL 8 PM PDT THIS EVENING CENTRAL SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY. &&
Hazardous weather outlook, Jun 4, 5:24 AM PDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 524 AM PDT MON JUN 4 2012 CAZ013>019-063-064-066>069-051400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 524 AM PDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A STRONG LATE-SEASON WEATHER SYSTEM WILL SPREAD SHOWERS INLAND ACROSS THE REGION TODAY ALONG WITH BRINGING GUSTY SOUTHWEST WINDS TO THE HIGHER ELEVATIONS AND MUCH COOLER TEMPERATURES. SIGNIFICANT RAINFALL OF OVER AN INCH WILL BE POSSIBLE IN THE NORTHERN SIERRA NEVADA ALONG WITH SNOWFALL ACCUMULATION OF UP TO 4 INCHES ALONG THE CREST. STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE SACRAMENTO VALLEY AND FOOTHILLS LATE THIS AFTERNOON AND THIS EVENING POSSIBLY ACCOMPANIED BY GUSTY WINDS...HAIL AND EVEN A BRIEF TORNADO. WEATHER SPOTTERS FROM COLUSA...SUTTER AND YUBA COUNTIES NORTHWARD TO SHASTA COUNTY SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY SHOWERS WILL TAPER OFF ACROSS THE REGION TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, Jun 4, 5:03 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 WNW REDDING 40.59N 122.42W
06/04/2012 E0.75 INCH SHASTA CA TRAINED SPOTTER
HAIL COVERING ROAD AND STOPPING TRAFFIC. HAIL NEAR DIME
SIZED.
&&
DVCLEAVELocal storm report, Jun 4, 5:11 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
511 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 WSW REDDING 40.56N 122.41W
06/04/2012 M0.75 INCH SHASTA CA TRAINED SPOTTER
0450 PM HAIL 5 WNW PALO CEDRO 40.59N 122.33W
06/04/2012 M0.75 INCH SHASTA CA TRAINED SPOTTER
HAIL COVERED THE GROUND
&&
DVCLEAVELocal storm report, Jun 4, 5:28 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
528 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 10 SW ANDERSON 40.33N 122.40W
06/04/2012 E1.00 INCH TEHAMA CA TRAINED SPOTTER
SPOTTER REPORTED HAIL FALLING BETWEEN DIME AND QUARTER
SIZE. HAIL ALSO COVERING THE GROUND.
&&
DRPLocal storm report, Jun 4, 6:02 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
602 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 NNW RED BLUFF 40.30N 122.30W
06/04/2012 E1.00 INCH TEHAMA CA TRAINED SPOTTER
HAIL BETWEEN DIME AND QUARTER SIZE. HAIL COVERING THE
GROUND.
&&
DRPLocal storm report, Jun 4, 6:14 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
614 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 11 NNW RED BLUFF 40.31N 122.33W
06/04/2012 E0.50 INCH TEHAMA CA TRAINED SPOTTER
HAIL TWO INCHES DEEP COVERING THE GROUND. TRAFFIC SLOWED
TO A CRAWL IN RESIDENT AREA.
&&
DRPLocal storm report, Jun 4, 6:30 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
630 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 11 NNW RED BLUFF 40.31N 122.35W
06/04/2012 E1.00 INCH TEHAMA CA TRAINED SPOTTER
HAIL SIZES OF 5/8 INCH TO 1 INCH IN SIZE. 2 INCHES OF
HAIL DEPTH ACCUMULATED ON GROUND SO FAR. SMALL BRANCHES
DOWN.
&&
SLHThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:50 PM PDT | Severe Thunderstorm Warning | STO | Shasta, Tehama | 55 min |
| Jun 4, 7:48 PM PDT | Special Weather Statement | STO | Yuba | 57 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.